Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS Topeka, KS

June 1, 2011Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2011, 5:47 PM CDT for Jefferson County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 5:47 PM CDT (22:47 UTC)
Expired
Jun 1, 2011, 6:30 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:53 PM CDTHAIL 1Se Ozawkie, KS
Jun 1, 5:55 PM CDTTSTM WND GST 65Se Ozawkie, KS60-65 MPH WINDS CAUSED MINOR TREE DAMAGE ALONG HIGHWAY 92 OVER PERRY LAKE.
Jun 1, 6:05 PM CDTHAIL 12 Ese Ozawkie, KS30-35 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS53 KTOP 012247
SVRTOP
KSC087-012330-
/O.NEW.KTOP.SV.W.0103.110601T2247Z-110601T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR OZAWKIE...OR 8 MILES SOUTH OF VALLEY FALLS...MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3932 9527 3913 9528 3913 9551 3925 9550
TIME...MOT...LOC 2247Z 266DEG 11KT 3922 9546
WIND...HAIL 60MPH 1.25IN

$$

LEIGHTON
3 follow-up statements
860 
WWUS53 KTOP 012259
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT WED JUN 1 2011

KSC087-012330-
/O.CON.KTOP.SV.W.0103.000000T0000Z-110601T2330Z/
JEFFERSON-
559 PM CDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL JEFFERSON COUNTY...

AT 555 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS TO 
65 MPH AT PERRY LAKE.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF 
PERRY LAKE...OR 5 MILES WEST OF OSKALOOSA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH...AND SHELTER INSIDE A STRONG BUILDING ON THE
LOWEST FLOOR AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3913 9546 3926 9546 3932 9527 3913 9528
TIME...MOT...LOC 2258Z 269DEG 14KT 3921 9539
WIND...HAIL 70MPH 1.25IN

$$

LEIGHTON
440 
WWUS53 KTOP 012317
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT WED JUN 1 2011

KSC087-012330-
/O.CON.KTOP.SV.W.0103.000000T0000Z-110601T2330Z/
JEFFERSON-
617 PM CDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL JEFFERSON COUNTY...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OSKALOOSA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EAST CENTRAL JEFFERSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3918 9539 3928 9541 3932 9527 3917 9528
TIME...MOT...LOC 2317Z 251DEG 14KT 3925 9530
WIND...HAIL 60MPH 1.00IN

$$

LEIGHTON
450 
WWUS53 KTOP 012321
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED JUN 1 2011

KSC087-012331-
/O.EXP.KTOP.SV.W.0103.000000T0000Z-110601T2330Z/
JEFFERSON-
621 PM CDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY WILL
EXPIRE AT 630 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3918 9539 3928 9541 3932 9527 3917 9528
TIME...MOT...LOC 2321Z 251DEG 14KT 3924 9527

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:51 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 1, 3:51 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT WED JUN 1 2011

.DISCUSSION...

TONIGHT AND TOMORROW...

MAIN CONCERN IS ONGOING CONVECTION.

PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS HAVE MOVED VERY SLOWLY
NORTHEAST OVER THE PAST FEW HOURS. RAINFALL AMOUNTS OF OVER TWO
INCHES HAVE BEEN RECEIVED. VERY LITTLE UPPER FLOW HAS LIMITED STORMS
ABILITY TO ORGANIZE SO EXPECT MOSTLY HEAVY RAIN WITH A LIMITED HAIL
THREAT. ADDITIONAL STORMS MAY FIRE THIS EVENING IN VICINITY OF WARM
FRONT AS IT MOVES NORTH. BEHIND THE FRONT...CONVECTIVE THREAT
DIMINISHES AND THURSDAY WILL SEE TEMPERATURES ABOUT 10 DEGREES ABOVE
NORMAL WITH GUSTY SOUTH WINDS AS THE ARE REMAINS FIRMLY ENTRENCHED
IN THE WARM SECTOR. KWH

UPPER RIDGE AXIS REMAINS OVER MID AMERICA THROUGH MOST OF THE
REST OF THE FORECAST PERIOD. DIFFICULT TO PICK OUT BETTER CHANCES
FOR PRECIP AS WE REMAIN JUST SOUTH OF STRONGER WESTERLIES. BEST
CHANCES WORTH MENTIONING APPEAR TO BE FRI NIGHT IN NC KS AND SAT
NIGHT ACROSS FAR NORTHERN TIER OF COUNTIES AS MCS COULD DEVELOP
OVER NEBRASKA EACH NIGHT...WITH A POSSIBILITY OF REMNANTS
AFFECTING NORTHERN COUNTIES.

ADDITIONAL PRECIP CHANCE COULD BE POSSIBLE BY THE MIDDLE OF NEXT
WEEK AS TROPICAL MOISTURE PLUME COMING IN FROM THE SOUTHEAST...AND
ANY WEAK DISTURBANCE COULD SET OFF ISOLATED MAINLY AFTERNOON
THUNDERSTORMS. AT THIS TIME HAVE NOT ADDED THUNDERSTORM CHANCES
THAT FAR OUT FOR EASTERN KS AS CONSIDERABLE UNCERTAINTY EXISTS.

OTHERWISE...TEMPERATURES WILL BE SUMMERLIKE WITH LOWS IN THE 60S
TO LOWER 70S AND HIGHS IN THE 80S TO LOWER 90S. 60

&&

.AVIATION...

VFR CONDITIONS EXPECTED FOR THE TAF PERIOD. SHOWERS AND
THUNDERSTORMS ARE CURRENTLY MOVING THROUGH MHK AND WILL EFFECT TOP
AND FOE IN THE NEXT FEW HOURS. CEILINGS AND VISIBILITY COULD
BRIEFLY DROP TO MVFR IN THE HEAVIER SHOWERS AND THUNDERSTORMS.
PRECIP SHOULD MOVE EAST OF THE TAF SITES BY SUNSET WITH GUSTY
SOUTHERLY WINDS DURING THE DAY TOMORROW.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 5:05 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT WED JUN 1 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
505 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA THIS EVENING...WITH
SOME THUNDERSTORMS EXPECTED TO BE SEVERE.  THERE IS A CHANCE FOR AN
ISOLATED TORNADO OVER NORTH CENTRAL KANSAS THIS EVENING.
ADDITIONALLY...HAIL OF GOLFBALL SIZE OR LARGER AND VERY HEAVY RAIN
CAN BE EXPECTED WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND LATE
SATURDAY NIGHT...MAINLY TO THE NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jun 1, 4:33 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             4 SSE SCRANTON          38.72N 95.72W
06/01/2011  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&

JB
Special weather statement, Jun 1, 4:40 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT WED JUN 1 2011

KSZ055-012215-
OSAGE-
440 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY...

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHEASTERN OSAGE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE OVERBROOK.

&&

LAT...LON 3868 9551 3863 9560 3873 9579 3887 9567
      3887 9557 3887 9550
TIME...MOT...LOC 2140Z 231DEG 19KT 3874 9565
Local storm report, Jun 1, 4:48 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HEAVY RAIN       BLAINE                  39.50N 96.40W
06/01/2011  E2.50 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            ALSO PENNY SIZE HAIL.

0447 PM     HEAVY RAIN       BLAINE                  39.50N 96.40W
06/01/2011  E2.50 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

KC
Local storm report, Jun 1, 4:58 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     1 N HOYT                39.26N 95.71W
06/01/2011  E75 MPH          JACKSON            KS   LAW ENFORCEMENT

            GOLFBALL SIZED HAIL ALSO REPORTED.

&&

KC
Local storm report, Jun 1, 5:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HEAVY RAIN       NNE MARYSVILLE          39.85N 96.64W
06/01/2011  E1.50 INCH       MARSHALL           KS   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 2 PM CDT. SPOTTER LIVES ON A HILL
            AND WAS UNAWARE OF ANY FLOODING ISSUES.

&&

JB
Local storm report, Jun 1, 5:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             GOFF                    39.66N 95.93W
06/01/2011  E0.88 INCH       NEMAHA             KS   PUBLIC

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:25 AM CDTSpecial Weather StatementTOPOttawa35 min
Jun 1, 10:38 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa37 min
Jun 1, 1:36 PM CDTAreal Flood AdvisoryTOPClay54 min
Jun 1, 2:40 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie50 min
Jun 1, 3:18 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie42 min
Jun 1, 3:44 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee46 min
Jun 1, 3:48 PM CDTSevere Thunderstorm WarningTOPLyon, Osage42 min
Jun 1, 3:56 PM CDTSpecial Weather StatementTOPLyon34 min
Jun 1, 4:23 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee37 min
Jun 1, 4:26 PM CDTFlash Flood WarningTOPMarshall, Nemaha2 hr
Jun 1, 4:40 PM CDTSpecial Weather StatementTOPOsage35 min
Jun 1, 4:48 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee42 min
Jun 1, 4:54 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha39 min
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha51 min
Jun 1, 5:36 PM CDTFlash Flood WarningTOPNemaha4 hr
Jun 1, 6:02 PM CDTAreal Flood AdvisoryTOPJefferson58 min
Jun 1, 6:20 PM CDTSpecial Weather StatementTOPPottawatomie25 min
Jun 1, 6:36 PM CDTRiver Flood WarningTOPMarshall35 hr
Jun 1, 6:55 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.